January 1988

Breast Milk Opioids and Neonatal Apnea

Author Affiliations

Sudden Infant Death Syndrome Institute Department of Pediatrics University of Maryland Hospital 22 S Greene St Baltimore, MD 21201

Am J Dis Child. 1988;142(1):11-12. doi:10.1001/archpedi.1988.02150010017005

Sir.—Based on their timing and apparently benign outcome, Duffty and Bryan1 have suggested that the cause of episodes of apnea occurring in full-term infants in the first week of life is related to events in the perinatal period. We reviewed one year's experience (July 1, 1984, to June 30, 1985) with full-term infants referred for episodes of apnea, bradycardia, and/or cyanosis that occurred in the first week of life, concentrating on perinatal factors. Data presented herein suggest that infant exposure to prescribed opioids in breast milk might be a causative factor.

Patients and Methods.—Selection criteria were as follows: (1) the infant was born at full term (≥37 weeks); (2) the first episode of apnea (>20 s), bradycardia (rate <80 beats per minute for ≥5 s), or cyanosis occurred in the hospital between 0.5 and 7.0 days of age; and (3) the episodes were unexplained, ie, not related

First Page Preview View Large
First page PDF preview
First page PDF preview